Christine, I have literally "felt your pain". The drug you are being treated with is primarily for muscle spasticity. My neurologist actually told me off (gently) for calling my symptoms that. I had myoclonic jerks after 8 years on Neurontin (gabopentin)for neuropathic pain from some spinal damage after a bad fall (or from pre-diabetes, which I doubt, as I had no other symptoms for 12 years and the pain started right after the injury. These were flailing of my good arm and both legs at night and head jerking when I was up (I thought I was getting Parkinson's). Since he said that it was used for this problem he tried to put me back on a lower dose, which started the jerking up again). Actually, this is listed as a side effect of Neurontin, which my medical doc knew (which is why he took me off of it)(I know I'm using a lot of ()'s, but I hope you can follow me).
Finally the Neuro checked me out for everything else which might cause the symptoms, since Post-Polio Syndrome can only really be diagnosed by exclusion--there are other things which can cause similar symptoms, I'm not sure that there are things that cause the cluster of things we experience, as we found out the hard way after one of our members died of cancer when her pain was blamed on PPS until it was too late. I had a brain MRI for the first time which actually showed damage in all of the places that Polio encephalitis causes--what was often referred to the "bulbar" part of the brain. The radiologist didn't see the Polio in the history of the request. After the Neuro doc called him, he said it was from a "bad" case of Polio. The encephalitis part refers to the brain (some experts say that all paralytic and some non-paralitic polio was actually Polio encephalitis). Bulbar refers to any mass shaped like a bulb, most often a tulip bulb (see Mirriam Webster Dictionary). "Bulbar poliomyelitis results from viral attack on the medulla (bulb of the brain) or higher brain centers, with respiratory, vasomotor, facial, palatal, or pharyngeal disturbances." (http://encyclopedia2.thefreedictionary.com/bulbar+poliomyelitis).
An excellent (but possibly a bit dated) article can be found at: http://www.poliosurvivorsnetwork.org.uk/archive/lincolnshire/library/harvest/enceph.html . It ties PPS in with the brain damage caused by Polio. It also has a good discussion of why some folks who may have had non-paralytic polio are having PPS symptoms now. I have damage in my reticular formation which is responsible for brain arousal. Some damage can produce the "brain fatigue" many PPS folks like me suffer from. The damage to the "anterior horn cells" of the spinal cord (myelitis) causes the paralysis (which I also had--everything but my breathing stopped working, including swallowing). I "recovered" from the paralysis in all but my right arm. As the PPS symptoms show now the recovery was enough to allow function, but there was residual damage (weakness) elsewhere. I got tired out more quickly with physical activity than my peers, even in childhood. I "nodded out" (reticular formation) in college and may have done it earlier, but I don't remember. I started having brain fatigue as well as more debilitating physical fatigue in my 30's and was actually diagnosed as having PPS then (in the 1980's, when it had barely been heard of) by a physiatrist (rehabilitation doc) who was also a Polio Survivor. I've had leg cramps at night after strong physical stressors since childhood, but they didn't become frequent until my forties. After a couple of years of this I woke up in severe pain from my weaker leg seemingly trying to twist all the way around at the level of my groin. That caused damage to tendons and ligaments and I was put on 60 mg of oral Baclofen, a Skeletal muscle relaxant, 3x a day. Once the damage healed, I tried to wean off the Baclofen, had to stop at 20 mg a day or the cramps returned. 20 years later I'm back to 60 mgs with an "as needed" dose for the middle of the night if I cramp up. The article I referred you to lists a maximum dose at 80 mgs, but my current Physiatrist say we can go higher if necessary, but very carefully--I can't afford to lose much more muscle tone or I'll lose my ability to stand and walk (short distances without leg and back (SI joint pain, also from weak muscles)and be in my power chair full time.
If you haven't tried Baclofen (generic name) I'd strongly suggest it to your doc. He may not have thought of it. It's mostly used in spinal cord injuries. If you are sensitive to it there are other classes of muscle relaxants. Click on "More" under "Related Drugs: Muscle Spasm on the right side of the first page in the Baclofen article. There are several different classes of drugs listed and one may help.
Notice there is a separate section for Spasticity, which is where you'll find dantrolene. Also Baclofen, I see, so you may have tried it already. I'm glad to know there are other classes of anti spasm drugs, in case I become sensitive to it--it's been 20 years, but one never knows.
I may have given you way more info than you need, but ,as the others will tell you, I have a tendency to lecture (or ramble, which is more likely :>) ).
If none of these help let me know--I enjoy doing research.
Edited 7/21/2012 3:32 pm ET by Sally (SARABOWLDEN)
Edited 7/21/2012 3:41 pm ET by Sally (SARABOWLDEN)